Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Birmingham, AL

July 30, 20064 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 30, 2006, 8:49 AM CDT for 4 counties in Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 8:49 AM CDT (13:49 UTC)
Expired
Jul 30, 2006, 11:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chambers County, AL, Lee County, AL, Macon County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:00 AM CDTFLASH FLOODLanett, ALTHE FIRST BAPTIST CHURCH OF LANETT HAD SIGNIFICANT FLOODING IN THE BASEMENT OF THE BUILDING. THE LOCAL FIRE DEPARTMENT WAS CALLED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 301354
FFWBMX
ALC017-081-087-123-301645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 AM CDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...VALLEY...LANETT...LAFAYETTE...HUGULEY
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...SMITHS...OPELIKA...AUBURN...CHEWACLA
  STATE PARK
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY...WIND
  CREEK STATE PARK
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 1145 AM CDT

* AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW SITE
  AND STROUD

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

SPECIFIC AREAS OF CONCERN INCLUED...AREAS ALONG THE TALLAPOOSA 
RIVER...CHATAHOSPEE CREEK...EMUCKFAW CREEK...LITTLE CHATAHOSPEE 
CREEK...ALLEN CREEK...MILLE CREEK...HLAWAKEE CREEK...THE 
CHATTAHOCHEE RIVER...UPHAPEE CREEK...AND RED CREEK.  

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3229 8587 3228 8592 3239 8601 3245 8599
      3248 8587 3275 8589 3277 8597 3275 8600
      3309 8599 3311 8597 3311 8524 3283 8517
      3260 8508 3253 8500 3248 8507 3248 8530
      3242 8534 3242 8542 3224 8544 3224 8586

$$

12/SIRMON
1 follow-up statement
000 
WGUS74 KBMX 301624
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT SUN JUL 30 2006

ALC017-081-087-123-301645-
MACON AL-LEE AL-TALLAPOOSA AL-CHAMBERS AL-
1124 AM CDT SUN JUL 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
CHAMBERS...TALLAPOOSA...LEE AND MACON COUNTIES...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY...
OPELIKA...NEW SITE...LANETT...LAFAYETTE...JACKSONS GAP...HUGULEY...
DADEVILLE...CAMP HILL...AUBURN...ALEXANDER CITY...WIND CREEK STATE
PARK...STROUD...SALEM AND CUSSETA

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

SPECIFIC AREAS OF CONCERN INCLUED...AREAS ALONG THE TALLAPOOSA 
RIVER...CHATAHOSPEE CREEK...EMUCKFAW CREEK...LITTLE CHATAHOSPEE 
CREEK...ALLEN CREEK...MILLE CREEK...HLAWAKEE CREEK...THE 
CHATTAHOCHEE RIVER...UPHAPEE CREEK...AND RED CREEK.  

LAT...LON 3229 8587 3228 8592 3239 8601 3245 8599
      3248 8587 3275 8589 3277 8597 3275 8600
      3309 8599 3311 8597 3311 8524 3283 8517
      3260 8508 3253 8500 3248 8507 3248 8530
      3242 8534 3242 8542 3224 8544 3224 8586

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:59 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 30, 6:59 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT SUN JUL 30 2006

.UPDATE...QUICK UPDATE TO INCLUDE 12Z AVIATION DISCUSSION AND
DISCUSS FORECAST UPDATE.

BASED ON SATELLITE AND RADAR TRENDS...INCREASED POPS A BIT BASICALLY
ALONG AND SOUTH OF INTERSTATE 20. ATMOSPHERE HAS APPARENTLY
RECOVERED FROM YESTERDAY/S CONVECTION...AND WITH RESIDUAL MID LEVEL
VORTICITY AND SURFACE BOUNDARIES...SHOWERS AND THUNDERSTORMS ARE
ALREADY FIRING.  06Z NAM/WRF SEEMS TO HAVE PICKED UP ON THIS...AND
IN LIGHT OF LAST NIGHT/S SUPERIOR DEPICTION OF SHOWERS AND STORMS...
WENT AHEAD AND BUMPED THINGS UP FOR POPS.  WILL LEAVE TEMPERATURES
ALONE FOR NOW...AND SEE HOW THINGS SHAPE UP THROUGH THE MORNING
HOURS.

JD/81

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
A FEW SHOWERS HAVE SURVIVED ACROSS EAST ALABAMA OVERNIGHT AS THE
WEAK VORT MAX THAT BROUGHT US RAIN YESTERDAY CONTINUES SLOWLY
MOVING SOUTHWARD. EXPECT THIS VORT MAX TO BE THE FOCUS FOR
CONVECTION ONCE AGAIN TODAY WITH THE MAIN AREA OF CONCERN SOUTH
OF INTERSTATE 20. AFTERNOON HIGHS WILL ONCE AGAIN BE VERY
TRICKY...FOLLOWING YESTERDAY/S TREND OF LOW TO MID 90S...BELIEVE
WITH LESS CLOUD AND CONVECTION COVERAGE NORTH...EXPECT TEMPERATURES
TO BE SLIGHTLY WARMER THAN WHAT GUIDANCE IS GIVING THE AREA. WITH
MORE RAINFALL EXPECTED ACROSS SOUTHERN AREAS...STAYED CLOSE TO
GUIDANCE AND REMAINED IN THE LOWER 90S. STILL THINK MAV GUIDANCE IS
RUNNING A FEW DEGREES TOO COOL FOR HIGHS AND THIS IS DEFINITELY A
THEME IN THE SHORT TERM PART OF THE FORECAST.

UPPER HIGH WILL CONTINUE TO BUILD ACROSS THE OHIO AND TENNESSEE
VALLEYS FORCING THE WEAK DISTURBANCE SOUTH TONIGHT. THUS HAVE KEPT A
CHANCE OF SHOWERS AND THUNDERSTORMS FOR FAR SOUTHERN AREAS WHERE
THE BEST MOISTURE AND LIFT WILL EXIST. STAYED RATHER CLOSE TO MAV
GUIDANCE FOR LOWS...BUT DID GO ONE TO TWO DEGREES ABOVE FOR URBAN
AREAS.

MONDAY IS DEFINITELY SHAPING UP TO BE DRIER AS THE WEAKENED UPPER
LEVEL DISTURBANCE ROTATES WEST OF THE AREA ALONG THE BASE OF THE
UPPER HIGH. WITH LESS CONVECTION AROUND DURING THE AFTERNOON
HOURS...EXPECT HIGHS TO REACH WELL INTO THE LOW TO MID 90S.

WITH THE UPPER LEVEL HIGH TO OUR DUE NORTH...AN EASTERLY UPPER
LEVEL FLOW WILL DEVELOP. BELIEVE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY WILL BE DIURNALLY DRIVEN ESPECIALLY
ACROSS THE HIGHER TERRAIN IN EAST ALABAMA WHERE DIFFERENTIAL
HEATING WILL OCCUR.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
NO BONES TO PICK TONIGHT IN THE EXTENDED...AS MODELS ARE IN VERY
GOOD AGREEMENT...AND HAVE COME IN LINE WITH OUR FORECAST
CONSISTENCY. ONLY VERY MINOR...HARDLY NOTICEABLE CHANGES MADE
THROUGHOUT THE LONG TERM PERIOD...THE NO EFFECTIVE CHANGE TO THE
FORECAST. MEX NUMBERS ARE MUCH MORE IN LINE WITH FORECAST...BUT
STILL LEANED TOWARDS GENERALLY SLIGHTLY WARMER ENSEMBLE MEANS FOR
HIGH TEMPS. DID NOT STRAY FAR FROM MEX GUIDANCE ON LOWS OR POPS.

BROAD SUBTROPICAL RIDGE WILL BE THE DOMINANT FEATURE THROUGH THE
PERIOD...INITIALLY WITH A BIT OF AMPLITUDE AND INFLUENCE...BUT
FLATTENING OUT WITH TIME. AT THE SURFACE...THE BERMUDA HIGH REMAINS
WELL OUT INTO THE ATLANTIC...WITH THE WEAK RIDGE AXIS LAYING TO OUR
SOUTH IN THE GULF.  IN THE ABSENCE OF STRONG FEATURES THROUGH THE
PERIOD...TYPICAL SUMMER HEAT AND HUMIDITY SHOULD RESULT IN TYPICAL
DIURNAL SHOWER AND THUNDERSTORM CYCLE.

ONLY REAL ITEM OF INTEREST IN THE LONG RUN IS THE TROPICAL WAVE
ENTERING THE GULF LATE IN THE PERIOD...INTO DAY 8. ALTHOUGH THIS IS
A DAY 8 FORECAST AND DETAILS SHOULD BE HELD SUSPECT...THE TROPICAL
ATLANTIC IS MORE ACTIVE OF LATE...AND THE FORECAST SOLUTION OF THE
GFS IS NOT REALLY OUT OF THE REALM OF POSSIBILITY. SO...AS IS ALSO
TYPICAL FOR THIS TIME OF THE YEAR...WILL NEED TO KEEP AN EYE ON THE
TROPICS.

JD/81

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

A BIT OF A CHANGE FROM THE PREVIOUS TAF SET...AS LATEST NAM IS
PORTRAYING AN AREA OF SHOWERS AND THUNDERSTORMS REFIRING THIS
MORNING ALONG H5 SHORT WAVE/VORT AXIS. BASED ON LATEST RADAR AND
SATELLITE TRENDS... WENT AHEAD AND ADDED VCTS AND TEMPO -TSRA WITH
MVFR VISIBILITY THIS MORNING TO BHM...EET...AND ANB...AND MAY HAVE
TO ADD TO TCL. THIS AXIS WILL GRADUALLY WORK SOUTH THROUGH THE
MORNING...AND WITH HEAT OF THE DAY BUILDING TO THE SOUTH...SHOULD
HAVE PLENTY OF UNSTABLE AIR TO WORK WITH BY THE TIME IT REACHES MGM
AND TOI.  INCLUDED VCSH IN TAFS FOR MGM AND TOI THROUGH 18Z...THEN
STARTED THE VCTS AND TEMPO TSRA. MAIN DIFFERENCE FOR MGM AND TOI
WILL BE POSSIBILITY OF GUSTY WINDS WITH THE MVFR VISIBILITIES IN
THUNDERSTORMS.

FOR BHM...EET...ANB...AND TCL...EXPECT VFR CONDITIONS TO DOMINATE BY
NOON...AND INTO TONIGHT.  SHOWERS AND THUNDERSTORMS SHOULD CLEAR MGM
AND TOI BY 23Z. ALTHOUGH NOT CURRENTLY INCLUDED IN TAFS...SUSPECT
PATCHY MVFR VISIBILITIES DUE TO FOG AGAIN TONIGHT.

JD/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  71  93  71 /  30  20  20  20
ANNISTON    92  72  93  73 /  30  20  20  20
BIRMINGHAM  92  74  94  75 /  40  20  20  20
TUSCALOOSA  95  73  95  74 /  40  40  30  20
CALERA      91  73  94  74 /  40  30  30  20
AUBURN      91  71  94  72 /  50  30  20  20
MONTGOMERY  92  73  93  74 /  60  40  50  20
TROY        91  72  94  73 /  60  40  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

99/81/75
Hazardous weather outlook, Jul 30, 6:10 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SUN JUL 30 2006

ALZ011>015-017>050-311110-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
610 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL ALABAMA ON
SUNDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
50 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. THE STORMS
WILL DEVELOP AROUND NOON CDT AND PROPAGATE SOUTHWARD...MOVING OUT OF
CENTRAL ALABAMA BY 6 PM CDT. THE STRONG STORMS WILL GENERALLY BE
CONFINED TO AREAS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO
WEDOWEE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS
ACROSS SOUTH CENTRAL ALABAMA MAY BE ACTIVATED SUNDAY AFTERNOON.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:37 PM CDTSevere Thunderstorm WarningBMXLee23 min
Jul 30, 2:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker26 min
Jul 30, 2:41 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Jul 30, 2:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 30, 3:33 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa27 min
Jul 30, 3:40 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa35 min
Jul 30, 4:25 PM CDTFlash Flood WarningBMXTuscaloosa2 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.